Florida, 2021Damaging Wind in Florida, June 3, 2021
June 3, 2021 · NWS JAX · 1 event in 1 county or zone
The first week of June brought the onset of the summer 'rainy' season with a dominant west coast sea breeze merging with the east coast sea breeze in the late afternoon near the St. Johns River basin where a pulse severe storm developed over a moist and diurnally unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first week of June brought the onset of the summer 'rainy' season with a dominant west coast sea breeze merging with the east coast sea breeze in the late afternoon near the St. Johns River basin where a pulse severe storm developed over a moist and diurnally unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 3, 12:23 PM EST, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 3, 12:23 PM EST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
123 PM EDT Thu Jun 3 2021
.AVIATION...
[Through 18Z Friday]
Scattered showers and embedded storms were developing across the
area early this afternoon, and showers/storms will become more
widespread through the afternoon hours. Restrictions are expected
in/around showers/storms at the TAF sites this afternoon and early
evening. Southerly winds around 10 knots will become light and
variable overnight. Showers are possible near the TAF sites
beginning near daybreak again on Friday.
&&
.PREV DISCUSSION [1020 AM EDT]...
.NEAR TERM [Through Tonight]...
The area will be between high pressure over the Atlantic waters
and a trough digging into the Southeast US causing the steering
flow to shift to the south-southwest. Low level south-
southeasterly flow will bring showers onshore as they move up the
coast in the early morning hours. Southerly flow will increase
moisture across the area with PWATs reaching 1.8-2 inches by the
afternoon. Ample moisture combined with daytime heating will
support scattered to numerous sea breeze driven showers and storms
in the afternoon and evening hours. Greatest convective coverage
anticipated near the I-95 corridor where the east coast and west
coast seabreezes could collide. More moisture and cooler
temperatures aloft will result in more instability available for
possibly stronger storms. Highs today will mostly be in the mid to
upper 80s with lows in the upper 60s to low 70s.
.SHORT TERM [Friday Through Saturday]...
Fri & Fri night...SW steering flow will continue aloft between the
mean layer 1000-700 mb ridge axis across south FL and a lifting
eastern CONUS trough. A surface trough will edge southward across
GA where stronger upper level dynamics and cooler temps aloft (500
mb -9 to -10 degC) will bring a chance of stronger storms in the
afternoon and evening near boundary interactions. Across NE FL, SW
steering flow will bring an more dominant west coast sea breeze
inland across the Suwannee River Valley through early afternoon,
with the sea breeze merger focused west of Highway 301 toward the
Atlantic coast Friday afternoon and evening near the St. Johns
River basin. Storms across NE FL will have the potential for
locally heavy rainfall with very high PWAT (over 2 inches) and
weaker storm motion. Drier mid level air across SE GA will bring
less coverage of storms, but, could support higher DCAPE and
elevated gusty wind and possibly small hail potential with cooler
temps aloft and some shear in the hail growth zone. Convection
will shift to the ENE into the evening with a gradual decrease in
precip coverage and intensity with loss of diurnal instability.
Sat & Sat night...Upper ridging across south FL begins to amplify
northward as the moist-inverted low level trough axis pivots
northward across N FL and over SE GA, increasing PWAT to over 2
inches into Sat afternoon. Light SSW steering flow weakens to < 10
kts with warming temps aloft. With a saturated airmass, the
lingering diffuse boundary across south GA and both inland
progressing sea breezes, conditions continue favorable for
numerous showers and storms to break out during the afternoon and
evening, with locally heavy rainfall potential and potentially a
few stronger cells with wet downburst potential. A generally drift
in deeper convection to the NNE is expected into the early
evening, but steering flow will be very light and storm motion
likely more erratic and boundary driven. Again, a diurnal fade in
precip coverage will develop Sat night as the upper ridge
strengthens over the local area and the low level inverted trough
axis lifts farther north with a return of SSE steering flow into
early Sunday.
Temperatures will trend near climo with highs in the upper 80s to
near 90 inland to mid 80s coast. Mild, muggy overnight conditions
will continue with lows near climo in the mid/upper 60s inland to
low 70s St. Johns basin & coast.
.LONG TERM [Sunday Through Wednesday]...
The mean layer 1000-700 mb ridge axis will transition to north of
the local area returning prevailing ESE steering flow and bringing
a dominate east coast sea breeze regime. Above normal atmospheric
moisture continues into Sunday with higher than normal rain
chances, especially for inland areas where sea breezes and
boundaries merge. A slight decrease in moisture will continue
through mid-week with rain chances trending down gradually toward
more climo values. Prevailing onshore flow will bring precip
potential to the adjacent Atlantic waters and coastal areas
through early evening, with precip coverage expanding inland
toward the I-75 into the afternoon and early evening where the
higher rain chances will be each day. With upper level ridge
holding firm across the local area, severe storm potential will be
generally low. Temperatures will trend near to just above normal
with highs in the upper 80s to near 90 well inland inland to
low/mid 80s coast with lows in the mid/upper 60s to low 70s coast.
.MARINE...
Surface high pressure anchored over the Atlantic waters northeast
of our area, along with another surface ridge building over the
Tennessee Valley, will keep south to southeasterly flow around 10
to 15 knots through the period. Chances for showers and thunderstorms
expected each day across the coastal waters. Seas will remain below
criteria in the 2-5 ft range.
Rip Currents: Moderate risk will continue with onshore winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 89 69 89 68 / 30 50 50 60 30
SSI 74 87 74 86 73 / 40 40 40 20 20
JAX 70 89 70 87 70 / 50 50 40 50 30
SGJ 70 85 71 85 70 / 50 60 50 40 20
GNV 68 89 68 87 68 / 40 60 30 70 30
OCF 70 90 70 88 70 / 40 60 30 70 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, Jun 3, 2:41 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
341 PM EDT Thu Jun 3 2021
GAZ162-163-350-032015-
Clinch GA-Echols GA-Southern Ware GA-
341 PM EDT Thu Jun 3 2021
...A strong thunderstorm will impact portions of southeastern Echols,
central Ware and southeastern Clinch Counties through 415 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Needmore, or near Fargo, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fargo and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3104 8267 3096 8242 3087 8242 3059 8257
3060 8275 3061 8279
TIME...MOT...LOC 1940Z 199DEG 32KT 3067 8266
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DDSpecial weather statement, Jun 3, 2:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
348 PM EDT Thu Jun 3 2021
FLZ033-133-032030-
Coastal St. Johns FL-Inland St. Johns FL-
348 PM EDT Thu Jun 3 2021
...A strong thunderstorm will impact portions of southeastern St.
Johns County through 430 PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
Saint Augustine Shores, or 8 miles east of Hastings, moving north at
10 mph.
HAZARD...Minor flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Saint Augustine Shores and Dupont Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2963 8135 2963 8150 2983 8139 2981 8129
TIME...MOT...LOC 1947Z 197DEG 8KT 2975 8137
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DD
Special weather statement, Jun 3, 3:21 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
421 PM EDT Thu Jun 3 2021
FLZ033-038-133-137-032100-
Coastal St. Johns FL-Inland Flagler FL-Eastern Putnam FL-
Inland St. Johns FL-
421 PM EDT Thu Jun 3 2021
...A strong thunderstorm will impact portions of northwestern
Flagler, southeastern St. Johns and east central Putnam Counties
through 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hastings, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph, penny size hail, and minor
flooding due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Hastings, East Palatka, Crescent Beach, San Mateo, Saint Augustine
Shores, Spuds, Dupont Center and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2953 8154 2959 8164 2987 8138 2973 8122
TIME...MOT...LOC 2020Z 217DEG 16KT 2967 8147
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DDThunderstorm Wind, St. Johns
- When
- June 3, 3:45 PM EST
- Where
- St. Johns County, 0.92 mi SE of Hastings
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 29.710, -81.510
A tree was blown down across North Street in Hastings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Maryland, June 3, 2021$330,000 · EF1 · 19 events
- Tornado in South Carolina, June 3, 2021$150,000 · EF1 · 1 event
- Tornado and Damaging Wind in New York, June 3, 2021$58,000 · EF1 · 2 events
- Flash Flood and Flooding in Indiana, June 3, 2021$50,000 · 3 events
- Flash Flooding and Flooding in Maryland, June 3, 2021$30,000 · 12 events
- Flash Flooding in Texas, June 3, 2021$40,000 · 4 events
- Damaging Winds in Texas, June 3, 2021$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, June 3 to 4, 2021$15,000 · 60 kt wind · 3 events
- Damaging Winds in Virginia, June 3, 2021$8,000 · 50 kt wind · 6 events
- Excessive Heat in Utah, June 3 to 6, 20216 events
- Flood and Dust Storm in Nevada, June 3, 202153 kt wind · 5 events
- Damaging Winds in New Jersey, June 3, 202160 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959765.